MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US MTO EMSYS ACET CUP INS ADAPTOR; HIP INSTRUMENT : INSERTER ADAPTOR

DEPUY ORTHOPAEDICS INC US MTO EMSYS ACET CUP INS ADAPTOR; HIP INSTRUMENT : INSERTER ADAPTOR
Catalog Number 299966724
Medical Device Problem Codes Device-Device Incompatibility (2919); Naturally Worn (2988)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tip of the inserter threader were damaged.There was no harm to the patient and no delay to the surgery.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received indicates that the top threads were stripped and could not thread into the cup.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information received, "it was reported that while trying to thread the cup onto the inserter, the tip of the inserter threader were damaged.There was no harm to the patient and no delay to the surgery." the mto emsys acet cup ins adaptor (p/n 299966724, lot mt106529) associated with this report was returned to depuy synthes for evaluation.Visual examination of the device confirmed the threads of the inserter adaptor were damaged.The first thread appeared to be chipped and deformed.The device was forwarded to mto product development team for further analysis.Functional evaluation was performed, which confirmed the damaged inserter adaptor.After performing a functional evaluation and analysis of the design, it is hypothesized that the failure of the complaint product can be attributed to a combination of the device being worn from normal use and servicing and thread fatigue over time as a result of increased loading during assembly, impaction and/or lever out activities.During assembly, torque and an axial load are applied to the inserter adaptor, resulting in stress at the interface between the inserter adaptor thread and the mating threads.If during assembly, the threads are not aligned and begin to cross-thread, this increases the stresses around the lead thread, which would accelerate the progression of failure and thus lead to an unexpected decrease in the lifespan of the product.In addition, thread fatigue is exacerbated if the inserter adaptor threads are not fully engaged to the mating component during assembly, resulting in a loose thread connection that transfers the impaction and/or lever out loads through the inserter adaptor threads instead of through the inserter adaptor shoulder as intended.In summary, the root cause of failure can be attributed to a combination of factors: device wear out from normal use and servicing, thread fatigue over time as a result of increased loading during assembly, impaction and/or lever out activities due to how the device is used and how often, not all of which are fully understood at this time, which contribute to stripping/failure of the inserter adaptor thread.The overall complaint was confirmed as the observed condition of the device would contribute to the reported event.Based on the investigation findings, the potential cause is traced to unintended use error and no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a search of the depuy synthes quality system was performed for the finished device lot number, and no non-conformances were identified.

Brand Name
MTO EMSYS ACET CUP INS ADAPTOR
Common Device Name
HIP INSTRUMENT : INSERTER ADAPTOR
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthpaedic dr.
warsaw, IN 46581
3035526892
MDR Report Key17498776
Report Number1818910-2023-16522
Device Sequence Number6354108
Product Code HWA
UDI-Device Identifier10603295526353
UDI-Public10603295526353
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number299966724
Device Lot NumberMT106529
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2023
Supplement Date Received by Manufacturer08/29/2023
09/11/2023
03/01/2024
Initial Report FDA Received Date08/10/2023
Supplement Report FDA Received Date08/29/2023
09/12/2023
03/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/11/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown